Skip to content
Includes Expert Content
Brownish discharge with jadelle
avatar
oooby posted:
Hi, I've also been having these brownish discharge like old blood of the last day of your period. Pls what estrogen drugs can be used to thicken the lining?

Thanks
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear oooby: For the benefit of other readers, allow me to restate the background information first, OK? Then on to the specifics of your question.

When the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone ("progestin") in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

In the case of Jadelle, the two small implants placed in the upper arm deliver only synthetic progesterone (levonorgrestrel). Unlike most BCPs estrogen is not given, but the woman still is making her own estrogen from her ovaries. Sometimes, a short course of very low dose estrogen (eg amounts used for menopausal women) can be tried if the user of progestin only contraceptive methods have prolonged or heavy breakthrough bleeding. Usually we hope that the spotting will abate without having to add an additional medication.

Here is an older study looking at treatments for your problem:

Contraception. 1990 Jul;42(1):97-109.
Clinical assessment of treatments for prolonged bleeding in users of Norplant implants.
D?az S, Croxatto HB, Pavez M, Belhadj H, Stern J, Sivin I.
Source

Consultorio de Planificaci?n Familiar Instituto Chileno de Medicina Reproductiva, Santiago, Chile.
Abstract

The effectiveness of three drugs in controlling prolonged bleeding in the first year of NORPLANT implants use was tested. The drugs were levonorgestrel (L-Ng, 0.03 mg twice a day for 20 days), ethinylestradiol (EE, 0.05 mg per day for 20 days) and ibuprofen (Ib, 800 mg three times a day for 5 days) and were given orally. A control group received a placebo (PL, one pill of lactose for 20 days). Treatment should start each time a woman experienced eight consecutive days of bleeding or spotting. The 183 volunteers were not aware of the drug administered. A daily record of bleeding and spotting and of treatment intake was maintained. One-hundred-forty women completed the study period; 60 never used the prescribed treatment. Women treated with the three test drugs had significantly fewer bleeding and spotting days during the treated month and also throughout the study year than women using the placebo. The mean number of bleeding plus spotting days per actually treated subject in the first year was 77, 94, 101 and 129 days for the EE, Ib, L-Ng and PL groups, respectively. The administration of EE might help in the management of prolonged bleeding during the first year of NORPLANT implants use.

Oooby, please go back to your GYN or clinic for follow up. They may tell you that such brown spotting is "normal" for progestin only methods (alas, that may be true). Then you have the decision to wait see if the spotting improves, switch to a different kind of birth control, or try what might be only a short term solution by adding low dose estrogen. Perhaps your GYN will have some other management suggestions that they have found helpful.

Yours,
Jane
 
avatar
oooby replied to Jane Harrison Hohner, RN, RNP's response:
Ok,thanks a lot Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.